Hail, Kanabec
- When
- August 11, 3:20 PM CST
- Where
- Kanabec County, Woodland
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.117, -93.283
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 11, 2:30 AM CST, 12 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 330 AM CDT SUN AUG 11 2002 FORECAST CONCERNS ARE CONVECTION CHANCES TODAY AND HOW LONG TO KEEP PRECIP IN ON MONDAY. BOTH ETA AND AVN SHOW A RATHER LARGE 6 HOUR INCREASE IN PRECIPITABLE WATER DURING THE DAY OVER SOUTHERN MINNESOTA WITH GOOD 850 MB THETA E ADVECTION. BEST UPPER JET SUPPORT COMES IN TONIGHT INTO MONDAY MORNING THOUGH..WITH EASTERN CWA COMING UNDER RIGHT ENTRANCE REGION. BEST THICKNESS DIFFLUENCE ASSOCIATED WITH JET IS LATE TONIGHT AS WELL. WILL KEEP THE LOW POP IDEA TODAY AND AFTERNOON BUT EXPAND THE CHANCE OVER MN PORTION OF CWA. WITH INCREASING CAPE AND MOISTURE RETURN..COULD BE ISOLATED SEVERE BUT WONT MENTION IN ZONES AT THIS TIME. TONIGHT SEVERE CHANCE STILL A QUESTION. STRONG CELLS COULD DEVELOP IN THICKNESS DIFLUENT AREA IN DAKOTAS AND MAY END UP BEING STRONG STORMS WITH HEAVY RAIN OVER OUR AREA. AT ANY RATE..WILL KEEP WITH THE LIKELY POP SCENARIO TONIGHT. AVN SLOWER BRINGING FRONT THROUGH...BUT LOCATION OF SURFACE PRES RISES ABOUT SAME. SEEMS AS THOUGH WE GENERALLY HAVE AN UPPER TROUGH AT OUR LONGITUDE..AND SYSTEM SHOULD MOVE ALONG. .MSP...NONE. RICHARDSON
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-112130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1145 AM CDT SUN AUG 11 2002 ...SEVERE WEATHER LIKELY ACROSS WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT... THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE THUNDERSTORMS FOR MUCH OF WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT. SURROUNDING THE MODERATE RISK...IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY FOR THIS EVENING AND OVERNIGHT FOR SOUTH CENTRAL AND EAST CENTRAL MINNESOTA...AND WESTERN WISCONSIN. SOME CITIES IN THE MODERATE RISK INCLUDE ALEXANDRIA...WILLMAR...GRANITE FALLS...BENSON...AND MORRIS. SOME CITIES IN THE SLIGHT RISK INCLUDE THE TWIN CITIES...ST. CLOUD...NEW ULM...ALBERT LEA...EAU CLAIRE...RICE LAKE...RED WING AND MANKATO. A UNSEASONABLY STRONG DISTURBANCE ALOFT...WILL MOVE RAPIDLY FROM MONTANA INTO NORTH DAKOTA THROUGH TONIGHT. THIS SYSTEM WILL ALLOW LOW PRESSURE OVER SOUTHERN NORTH DAKOTA...TO STRENGTHEN AS IT MOVES EAST...DRAGGING A COLD FRONT INTO THE EASTERN DAKOTAS BY SUNSET. A WARM FRONT...EXTENDING SOUTHEAST OF THE LOW INTO SOUTHWESTERN MINNESOTA...WILL LIFT NORTHEAST THIS AFTERNOON...AND WILL EXTEND ON AN EAST TO WEST LINE FROM ALEXANDRIA TO CAMBRIDGE THIS EVENING. RAPID MOISTURE RETURN THIS MORNING HAS ALREADY ALLOWED SURFACE DEWPOINTS TO SURGE INTO THE UPPER 60S AND LOWER 70S...CREATING A VERY UNSTABLE AIRMASS. STRONG HEATING FROM AFTERNOON SUNSHINE...COMBINED WITH THE ADVANCING WARM FRONT AND DISTURBANCE ALOFT WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON OVER THE EASTERN DAKOTAS AND WESTERN MINNESOTA...ALONG THE ADVANCING WARM FRONT. THE INGREDIENTS WILL BE IN PLACE FOR THESE STORMS TO RAPIDLY BECOME SEVERE...ESPECIALLY OVER WEST CENTRAL MINNESOTA. THESE STORMS COULD PRODUCE VERY LARGE HAIL GREATER THAN GOLFBALL SIZE...DAMAGING WIND GUSTS TO 70 MPH...AND ISOLATED TORNADOES. AS THE COLD FRONT MOVES INTO THE EASTERN DAKOTAS LATER THIS EVENING...AN ADDITIONAL SEVERE THREAT WILL DEVELOP AS A LINE OF THUNDERSTORMS SHOULD FORM ALONG AND AHEAD OF THE FRONT. THESE STORMS WILL BE MORE WIDESPREAD...AND WILL MOVE QUICKLY TO THE EAST TONIGHT ACROSS MINNESOTA. THESE STORMS WILL HAVE AN ENHANCED WIND DAMAGE THREAT...AS WELL AS LARGE HAIL. THESE STORMS SHOULD BEGIN TO WEAKEN AFTER MIDNIGHT AS THEY PUSH INTO WESTERN WISCONSIN...BUT WILL STILL POSE A SEVERE THREAT. ADDITIONALLY...IT APPEARS CONDITIONS ARE IN PLACE FOR VERY HEAVY RAINFALL RATES WITH THESE STORMS. IN CENTRAL AND WESTERN MINNESOTA...WHERE SEVERAL ROUNDS OF STORMS ARE LIKELY...RAINFALL AMOUNTS COULD RANGE FROM 1 TO AS MUCH AS 3 INCHES...IF STORMS MOVE OVER THE SAME AREA. THIS WOULD ADD THE PROBLEM OF SIGNIFICANT PONDING OF WATER...AND SMALL STREAM FLOODING. SPOTTERS...EMERGENCY MANAGERS...AND THE PUBLIC ALIKE SHOULD MONITOR NOAA WEATHER RADIO...AND OTHER MEDIA OUTLETS FOR THE LATEST ON THIS EXPECTED SEVERE WEATHER EVENT. SPOTTERS SHOULD ANTICIPATE ACTIVATION THIS AFTERNOON OVER WESTERN AND CENTRAL MINNESOTA...AND IN EASTERN MINNESOTA AND WESTERN WISCONSIN THIS EVENING AND OVERNIGHT. BINAU
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313944, 5313945, 5313946.